Medicines delivered from a pharmacy to the wrong person have been found to be a contributing factor in the death of a Melbourne man in 2020, the Victorian Coroner has found.
The Coroner also highlighted an inadequate checking system of medicines for delivery which led to the patient identification error at the local pharmacy, the local pharmacy of Mr Sotirios Temopoulos, aged 76, of Blackburn South in Melbourne, who died on 16 August 2020 from sepsis and pneumonia.
As a result, Victorian Coroner Simon McGregor recommended this month that Federal Health Minister Mark Butler start the process for the introduction of a national incident and near-miss reporting mechanism for medicine errors.
The patient identification error was found by the Coroner to have been one of a number of ‘distinct’ contributory factors in the death. Others included medicines charges, Mr Temopoulos’s discharge from Box Hill Hospital, communications between the hospital and the pharmacy, between the hospital and the patient’s wife and the dispensing and labelling of medicines.
Mr Temopoulos’ post mortem examination confirmed ‘bilateral bronchial with a subacute myocardial infarct involving the anterior and posterior wall of the ventricle and septum, likely secondary to sustained hypotension in the setting of medication error and underlying sepsis’, the forensic pathologist reported.
‘As Sotirios [Temopoulos] was being loaded into the ambulance, the paramedics discovered that the additional medications that had been delivered were prescribed in someone else’s name.’
And while a toxicological analysis of post-mortem samples identified the presence of valsartan, citalopram and metoclopramide – three medicines that were not in his usual dose administration aid (DAA) – the Coroner accepted he had died of natural causes.
The Pharmaceutical Society of Australia (PSA) has long called for a national incident and near-miss reporting system, particularly since the 2019 release of its Medicine safety: take care report, which found that 250,000 hospital admissions each year are a result of medication-related problems, costing the health system $1.4 billion.
‘As the national peak body for pharmacists, PSA has advocated for national incident reporting as a priority for medicine safety. A national medicine safety reporting mechanism would give the health sector the opportunity to see where the pain points are and effectively address them,’ a PSA spokesperson told Australian Pharmacist.
‘As with all digital health interventions, a real-time error and near miss reporting system highlights common scenarios where an error may occur, but pharmacists still need to practice diligently to avoid these errors and to be aware of the risks,’ the spokesperson said.
Read about the lead up to the medicine error here.
The evening dose
On 24 July after he was discharged from Box Hill Hospital after a fall, his son Jim Temopoulos (unable to attend the ward due to COVID-19 restrictions on visitors) was told by a nurse that his father’s medicines would be sent (‘faxed’) to their pharmacy.
A pharmacist at the hospital, told the coronial investigator she received discharge prescriptions for Sotirios Temopoulos, which she reconciled against his Best Possible Medication History, completed by the ED pharmacist on his arrival, and it was determined there were no medicines for the hospital to supply him.
The pharmacist contacted Mrs Ekaterini Temopoulos explaining there were no changes to her husband’s DAA, apart from taking Targin twice daily instead of once daily. A medication list was not produced due to minimal changes.
Mrs Temopoulos told the investigator that the hospital had called her and told her the pharmacy would deliver her husband’s medicines to their home, but did not explain what the medicines were, for what condition, or how many would be delivered.
Around 11 am on 24 July, the day of Mr Temopoulos’ discharge from hospital, his wife had called the pharmacy with a query about her own medicines.
About 5 pm Mrs Temopoulos was delivered three medicines in a paper bag at her residence, but later told the investigator she did not recognise them and did not believe they had been prescribed previously for her husband. She gave her husband his evening dose.
The next day Mr Temopoulos complained of nausea and pain but refused her request to call an ambulance. That evening, she gave him his evening medicines, including the three medicines delivered the previous day.
Later that night, with no improvement, paramedics were called to the home where Mr Temopoulos had shortness of breath with low oxygen saturations, abdominal discomfort, had been vomiting, and had decreased urine output and no bowel motions since his hospital discharge.
‘As Sotirios [Temopoulos] was being loaded into the ambulance, the paramedics discovered that the additional medications that had been delivered were prescribed in someone else’s name,’ the Coroner found.
He died on 20 August 2020 in the Palliative Care Unit of Wantirna Hospital and an autopsy concluded he had died of natural causes with the medical cause listed as chest sepsis in a man with ischaemic heart disease.
Contributing factors in the death
The Coroner found ‘eight distinct possible contributing factors’ to the death. These included the:
- medicine changes
- discharge from BHH and discharge medicines
- communication between BHH and Mrs Temopoulos
- communication between BHH and their community pharmacy
- dispensing of medicines
- labelling of medication bags
- effects of the COVID-19 pandemic, which additionally resulted in split and reduced staffing.
It was possible, the coronial finding stated, that ‘when Ekaterini Temopoulos called [the]Pharmacy on 24 July 2020, pharmacist … may have searched her details on the pharmacy computer to allow him to call her back, inadvertently resulting in an address label being printed. It is likely that this label was affixed to a delivery bag and delivered to the Temopoulos’ address by mistake’.
The Coroner was unable to conclude exactly how the address label was incorrectly affixed to another person’s medication bag. The pharmacy conducted an internal review after the incident and now includes a new system with a separate and final check of medicines to be delivered, which includes a pharmacist checking and signing a record confirming that the correct medicines have been put in the correct bag.
The PSA has long campaigned for the introduction of a national incident and near miss reporting mechanism for medicine errors and other clinical incidents in all health settings.
In support of that recommendation – and further to his role to help prevent deaths and promote public health and safety and the administration of justice through the making of comments or recommendations in appropriate cases about any matter connected to a death under investigation – the Coroner this month officially recommended that the Federal Health Minister conduct a feasibility study for the introduction of such a reporting mechanism.
‘ It is likely that this label was affixed to a delivery bag and delivered to the Temopoulos’ address by mistake.’
‘Pharmacists must be funded so that we are able to provide a comprehensive transition of care service that brings the healthcare team together and ultimately helps prevent these errors, the PSA spokesperson said.
‘No sector is immune to errors, nor can we expect them to be, but we need to be able to look at what went wrong and how to remedy it – especially when it comes to healthcare.’
‘Pharmacists are medicines experts,’ the spokesperson said, ‘and they must be supported to spend more time – both in the community pharmacy setting and other parts of the healthcare system, including aged care facilities – reviewing patients’ medications, providing advice to members of the health care team, and educating consumers about medicine safety.’